Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Semiconjugacies to angle-doubling


Author: Philip Boyland
Journal: Proc. Amer. Math. Soc. 134 (2006), 1299-1307
MSC (2000): Primary 37E10
DOI: https://doi.org/10.1090/S0002-9939-05-08381-4
Published electronically: October 5, 2005
MathSciNet review: 2199172
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A simple consequence of a theorem of Franks says that whenever a continuous map, $ g$, is homotopic to angle-doubling on the circle, it is semiconjugate to it. We show that when this semiconjugacy has one disconnected point inverse, then the typical point in the circle has a point inverse with uncountably many connected components. Further, in this case the topological entropy of $ g$ is strictly larger than that of angle-doubling, and the semiconjugacy has unbounded variation. An analogous theorem holds for degree-$ D$ circle maps with $ D > 2$.


References [Enhancements On Off] (What's this?)

  • 1. Roy L. Adler, Symbolic dynamics and Markov partitions, Bull. Amer. Math. Soc. (N.S.) 35 (1998), no. 1, 1-56. MR 1477538 (98j:58081)
  • 2. Lluís Alsedà, Jaume Llibre, and Micha\l Misiurewicz, Combinatorial dynamics and entropy in dimension one, Advanced Series in Nonlinear Dynamics, vol. 5, World Scientific Publishing Co., Inc., River Edge, NJ, 2000. MR 1807264 (2001j:37073)
  • 3. L. S. Block and W. A. Coppel, Dynamics in one dimension, Lecture Notes in Mathematics, vol. 1513, Springer-Verlag, Berlin, 1992. MR 1176513 (93g:58091)
  • 4. A. Blokh, L. Oversteegen, and E. Tymchatyn, On almost one-to-one maps, Trans. Amer. Math. Soc., to appear.
  • 5. Welington de Melo and Sebastian van Strien, One-dimensional dynamics, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 25, Springer-Verlag, Berlin, 1993. MR 1239171 (95a:58035)
  • 6. John Franks, Anosov diffeomorphisms, Global Analysis (Proc. Sympos. Pure Math., vol. XIV, Berkeley, Calif., 1968), Amer. Math. Soc., Providence, RI, 1970, pp. 61-93. MR 0271990 (42:6871)
  • 7. Michael Handel, Entropy and semi-conjugacy in dimension two, Ergodic Theory Dynam. Systems 8 (1988), no. 4, 585-596. MR 0980798 (90g:58096)
  • 8. Bruce P. Kitchens, Symbolic dynamics, Universitext, Springer-Verlag, Berlin, 1998. MR 1484730 (98k:58079)
  • 9. Peter R. Massopust, Fractal functions, fractal surfaces, and wavelets, Academic Press, Inc., San Diego, CA, 1994. MR 1313502 (96b:28007)
  • 10. M. Misiurewicz and W. Szlenk, Entropy of piecewise monotone mappings, Studia Math. 67 (1980), no. 1, 45-63. MR 0579440 (82a:58030)
  • 11. Micha\l Misiurewicz and Zbigniew Nitecki, Combinatorial patterns for maps of the interval, Mem. Amer. Math. Soc. 94 (1991), no. 456, vi+112. MR 1086562 (92h:58105)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 37E10

Retrieve articles in all journals with MSC (2000): 37E10


Additional Information

Philip Boyland
Affiliation: Department of Mathematics, University of Florida, Gainesville, Florida 32605-8105
Email: boyland@math.ufl.edu

DOI: https://doi.org/10.1090/S0002-9939-05-08381-4
Keywords: Circle dynamics
Received by editor(s): November 15, 2004
Published electronically: October 5, 2005
Communicated by: Michael Handel
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society